New Mexico, 2010

Flash Flooding in New Mexico, September 22 to 23, 2010

September 22 to 23, 2010 · NWS ABQ · 2 events in 2 counties and zones

A sharp trough of low pressure from the west combined with remnant moisture from tropical storm Georgette produced heavy rain over much of New Mexico. Areas around Gladstone in Union County were the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A sharp trough of low pressure from the west combined with remnant moisture from tropical storm Georgette produced heavy rain over much of New Mexico. Areas around Gladstone in Union County were the hardest hit. Three feet of water inundated one house and rapidly flowing water carried a car 1/4 mile away from the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 11:54 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 22, 11:54 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 PM MDT WED SEP 22 2010

.UPDATE...
TRENDS SHOWING EASTWARD SHUNT OF MAIN MOISTURE PLUME WITH SOMEWHAT
REDUCED SHOWER INTENSITIES TO THE WEST. CONCERNED ABOUT TRAINING
SHOWERS LEADING TO REPEATED EFFICIENT AND MODERATE INTENSITY
RAINFALL OVER ANY GIVEN POINT AND ACCUMULATING TOWARD FLOODING
VALUES. WILL EXTEND THE CURRENT FLASH FLOOD WATCH TO INCLUDE ALL
OF NORTHERN AND CENTRAL NEW MEXICO WITH HARDING AND UNION COUNTY
LEFT OUT FOR NOW...REDUCED RAINFALL EXPECTED THIS FAR AWAY FROM
THE ACTION. STATEMENT OUT SHORTLY...UPDATED ZONES TO FOLLOW.

SHY 43

&&

.PREV DISCUSSION...421 AM MDT WED SEP 22 2010...
UPDATED TO ADD FFA TO MUCH OF THE CENTRAL AND WESTERN
ZONES. ZFP WITH HIGHLIGHTS OUT SHORTLY.

.PREV DISCUSSION...300 AM MDT WED SEP 22 2010...
MOISTURE CONTINUES TO STREAM NORTHWARD. LOW CLOUDS
STARTING TO FILL OVER THE EASTERN PLAINS AS SHOWERS AND
THUNDERSTORMS ADVANCE NORTHEAST OVER ARIZONA AND INTO WEST CENTRAL
NEW MEXICO ATTM. WHILE BOTH NAM/GFS SEEM TO BE IN AGREEMENT WITH 2
VORT CENTERS MOVING NORTH/NORTHEASTWARD INTO SOUTHWEST NM
TODAY...THE GFS SEEMS TO HAVE A BETTER HANDLE ON THE UPPER DYNAMICS
HEADED INTO NORTHWEST NM LATER TODAY/TONIGHT.

COULD ARGUE EITHER WAY FOR AN FFA/OR NOT. MODELS NOT INDICATING MUCH
INSTAB DESPITE THE VERY WET AIRMASS. INITIALLY...LOWER LEVEL WINDS
ARE MOSTLY SOUTH...WHICH DOESN/T DO MUCH FOR MUCH OF OUR TERRAIN
ORIENTED NORTH TO SOUTH. WILL HAVE TO WATCH THE CONVECTION BLOWING
UP OVER THE BAJA ATTM...AS IT TRAVELS TO THE NORTH/NORTHEAST. IN ANY
CASE...ANTECEDENT CONDITIONS NOT PRIME...AND SPEED OF UPPER TROUGH
CLEARS OUT MOISTURE AT LEAST OVER THE NORTH AS EARLY AS LATE
TONIGHT/WEDNESDAY MORNING. NOT CLEAR WHERE A WATCH WOULD BE
PLACED...ALTHOUGH BEST GUESS AT THIS TIME WOULD BE SOUTHWEST/WESTERN
UPSLOPE AREAS LATER TODAY/TONIGHT FROM THE AZ BORDER TO THE CENTRAL
MOUNTAIN CHAIN. STAY TUNED. TEMPS TODAY MAY GET 5 TO 10 DEGREES
WARMER THAN THEY ARE CURRENTLY ESPECIALLY IN THE WEST...WHICH MIGHT
BE A WELCOME CHANGE FOR SOME AFTER THE STRING OF ABOVE AVERAGE HEAT
RECENTLY.

MODELS RAPIDLY DRY OUT STATE THURSDAY...ALTHOUGH SOME MOISTURE IS
LEFT BEHIND ACROSS SOUTHEAST THIRD. THEREAFTER...MODELS CONTINUE TO
HAVE DIFFICULTIES RESOLVING THE FLOW PATTERN THROUGH THE UPCOMING
WEEKEND. WHATS SUGGESTED IS THERE WILL BE AN UPPER RIDGE OVER THE
WESTERN U.S. WITH A TROUGH OVER THE EASTERN HALF OF THE
COUNTRY...BUT THE STRENGTH AND PLACEMENT OF THE FEATURES CONTINUES
TO YO YO SIGNIFICANTLY WITH EACH RUN. THE CURRENT GFS INDICATES
ANOTHER FRONT WILL IMPACT THE EASTERN PLAINS FRIDAY INTO
SATURDAY...AND A RATHER LARGE UPPER LOW MAY ALLOW FOR GUSTY NORTH
WINDS OVER NORTHEAST NEW MEXICO FRIDAY NIGHT INTO THE WEEKEND AS IT
CARVES OUT A PATH THROUGH THE PLAINS STATES.

.AVIATION...WIDESPREAD WEATHER IMPACTS TO THE AVIATION COMMUNITY
EXPECTED THROUGH THE NEXT 24 HOURS. LOW CLOUDS WITH CIGS NEAR 015
DEVELOPING OVER THE EASTERN PLAINS FROM KROW TO KTCC WILL REMAIN IN
PLACE THRU 15Z. WESTWARD EXTENT OF THE LOW CLOUD SHIELD NOT EXPECTED
TO REACH KLVS PER MODEL SOUNDINGS HOWEVER CURRENT SATELLITE TRENDS
SHOWS THIS MAY OCCUR BEFORE SUNRISE. WILL PLACE TEMPO CIGS TO 015 TO
COVER UNCERTAINTY.

FARTHER WEST NMRS SHRA AND ISOLD TSRA DEVELOPING ALONG THE AZ BORDER
WILL SPREAD SLOWLY EAST THRU TONIGHT. CONFIDENCE IS HIGH THAT THE
MAIN AXIS OF HEAVY PRECIP AND CIG/VSBY RESTRICTIONS WILL AFFECT KGUP
TO KFMN BTWN 18Z AND 00Z...THEN SHIFT EAST TO KSAF...KABQ...AND KLVS
BTWN 00Z AND 12Z. STRATIFORM PRECIP WITH MVFR CIGS/VSBYS WILL LINGER
ALONG WEST SLOPES OF THE CENTRAL MTS THRU SUNRISE IN THIS PATTERN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...WIDESPREAD WETTING RAINFALL WILL AFFECT THE REGION
THROUGH TONIGHT. THE -2 STANDARD DEVIATION UPPER LOW MOVING SE THRU
CENTRAL CALIFORNIA WILL DRAW UP A +5 STANDARD DEVIATION PWAT PLUME
INTO NM TODAY. THIS EXTREMELY DEEP MOISTURE PLUME IS AIDED BY THE
REMNANTS OF TROPICAL STORM GEORGETTE...WHICH WILL SLIDE ACROSS THE
STATE THRU TONIGHT. RH VALUES WILL INCREASE THRU TODAY WITH MIN
VALUES OCCURRING EARLY THIS MORNING IN MOST LOCALES. VERY HIGH
CONFIDENCE EXISTS FOR QPF VALUES AVERAGING 0.50 TO 1.50 INCHES...
WITH THE HEAVIEST AMOUNTS OCCURRING OVER THE NORTHERN MTS.

THE UPPER TROUGH WILL PUSH EAST INTO THE PLAINS ALLOWING DRIER AIR
TO MOVE INTO THE AREA THURSDAY. BREEZY TO WINDY CONDITIONS AND
STRONG DOWNSLOPING WILL DRY OUT THE EAST SLOPES AND CENTRAL HIGH
PLAINS QUICKLY THURSDAY AFTERNOON. LIGHT WINDS THURSDAY NIGHT AND
COOLER TEMPS WILL STILL ALLOW VERY GOOD TO EXCELLENT RECOVERIES MOST
OTHER AREAS. THIS AMOUNT OF RAINFALL TODAY WILL ACTUALLY ALLOW FOR A
SEVERAL DAY PERIOD OF VERY GOOD RECOVERIES MOST AREAS.

MODELS CONTINUE TO FLIP FLOP WITH RESPECT TO THE LOCATION OF A DEEP
CUT OFF UPPER LOW SOMEWHERE OVER THE CENTRAL PLAINS STATES OVER THE
WEEKEND.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>529-532>540.

&&

43
Hazardous weather outlook, Sep 22, 5:00 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED SEP 22 2010

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT OVER CENTRAL AND WESTERN NEW MEXICO. HEAVY RAINS PRODUCED
BY SOME OF THE SHOWERS AND STORMS MAY LEAD TO LOCALIZED AREAS OF
FLASH FLOODING. SOME OF THESE HEAVY RAINS MAY SPREAD INTO
NORTHEAST AND EAST CENTRAL NEW MEXICO LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE TO REPORT FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS VIA THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE OR BY CALLING 1-888-386-7637.

In the hours before

Special weather statement, Sep 22, 10:36 AM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1136 AM MDT WED SEP 22 2010

NMZ524-526-539-221800-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL
MOUNTAINS-
1136 AM MDT WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY THROUGH
NOON MDT...

AT 1135 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ENCINOSO...OR ABOUT 27 MILES
EAST OF CARRIZOZO...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
LINCOLN COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3422 10550 3414 10504 3337 10540 3344 10573
TIME...MOT...LOC 1736Z 194DEG 21KT 3378 10543
Special weather statement, Sep 22, 11:28 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1228 PM MDT WED SEP 22 2010

NMZ512-523-529-221900-
CENTRAL HIGHLANDS-NORTHEAST HIGHLANDS-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
1228 PM MDT WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN SANTA FE...
SOUTHWESTERN SAN MIGUEL AND NORTHERN TORRANCE COUNTIES THROUGH 100 PM
MDT...

AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CLINES CORNERS...OR ABOUT 24
MILES EAST OF MORIARTY...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CLINES CORNERS...RIBERA...
SENA...SAN MIGUEL AND SAN JOSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3543 10567 3538 10535 3482 10554 3486 10575
TIME...MOT...LOC 1828Z 191DEG 21KT 3493 10562
Special weather statement, Sep 22, 11:55 AM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1255 PM MDT WED SEP 22 2010

NMZ512-518-221930-
SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
1255 PM MDT WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA FE COUNTY THROUGH
130 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF LAMY...OR ABOUT 13 MILES SOUTH OF
SANTA FE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA FE...LAMY AND AGUA FRIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3577 10595 3565 10572 3538 10596 3547 10615
TIME...MOT...LOC 1855Z 212DEG 16KT 3550 10599

AA
Special weather statement, Sep 22, 12:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED SEP 22 2010

NMZ523-529-533-222000-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
132 PM MDT WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
EXTREME NORTHWESTERN GUADALUPE COUNTIES THROUGH 200 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF VILLANUEVA...OR ABOUT 31 MILES
SOUTH OF LAS VEGAS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...VILLANUEVA...SENA...CHAPELLE
AND LOS MONTOYAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3548 10536 3538 10507 3508 10529 3515 10550
TIME...MOT...LOC 1932Z 214DEG 11KT 3517 10535

The radar

The Albuquerque radar (KABX), 31 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
September 22, 1:45 PM MST to 3:00 PM MST
Where
Bernalillo County, 2.45 mi WNW of Carnuel to 2.52 mi ESE of Albuquerque
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.072, -106.501

A 27-year old man was swept away by fast flowing water in the I-40 Channel. The man was walking in the arroyo with his brother near I-40 and Louisiana, when a rush of water swept the man off his feet. The man traveled west to the North Diversion Channel, then north to the Rio Grande River. He was found dead along a sand bar in the Rio Grande River three days later near Coors Bypass. He traveled a total distance of 13 miles. His brother made it out alive, without injury.

Flash Flood, Union

When
September 22, 10:00 PM MST to September 23, 11:30 PM MST
Where
Union County, 9.28 mi SE of Gladstone to 8.32 mi ESE of Gladstone
Cause
Heavy Rain
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.191, -103.873

Several roads were washed out around Gladstone. A house 8 miles south southeast of Gladstone had three feet of water in it and the owner had his Mercedes Benz car carried one quarter mile away by rapidly flowing water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bernalillo2010-09-2227MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252947, 252467.